Thunderstorm Wind, Butte
- When
- July 17, 5:55 PM MST
- Where
- Butte County, 17.89 mi NW of Castle Rock
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 45.177, -103.651
Wind gusts were estimated at 60 mph.
Strong winds accompanied a line of severe thunderstorms that tracked across northwestern South Dakota.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
Strong winds accompanied a line of severe thunderstorms that tracked across northwestern South Dakota.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jul 17, 3:56 PM MST, 1 hour 59 minutes earlier.
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY NATIONAL WEATHER SERVICE RAPID CITY SD 456 PM MDT TUE JUL 17 2012 .AVIATION...00Z TAFS SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE ACROSS THE AREA THIS EVENING...WITH ACTIVITY DIMINISHING LATER THIS EVENING. MVFR CONDITIONS...ALONG WITH THE THREAT FOR HAIL AND GUSTY WINDS...CAN BE EXPECTED WITH THE STRONGER STORMS. OTHERWISE...VFR CONDITIONS EXPECTED THROUGH WEDNESDAY MORNING. && .PREV DISCUSSION... /ISSUED 139 PM MDT TUE JUL 17 2012/ DISCUSSION...LATEST WATER VAPOR IMAGERY SHOWS A DISTURBANCE PUSHING INTO NORTHERN WYOMING AS SOUTHWEST FLOW CONTINUES OVER THE AREA. RADAR IMAGERY HAS THUNDERSTORMS GOING UP OVER THE BLACK HILLS WITH SOME SHOWERS PUSHING THROUGH SOUTH CENTRAL SOUTH DAKOTA. ANOTHER ACTIVE NIGHT IS IN STORE WITH SUFFICIENT MOISTURE ALREADY IN PLACE. MORNING SOUNDING HAD 1.37 INCHES OF PRECIP WATER WHICH IS +2 STANDARD DEVIATIONS OF AVERAGE. EXPECT SOME STORMS TO PRODUCE LOCALIZED HEAVY RAINFALL. DON/T ANTICIPATING NEEDING ANY KIND OF FLASH FLOOD HEADLINES...SINCE NUMEROUS CREEKS AND PONDS ARE VERY LOW...WATER WILL HAVE A PLACE TO GO. LOW AND MID LEVEL WINDS ARE RATHER WEAK...HOWEVER...SHEAR SHOULD BE SUFFICIENT FOR SOME ISOLATED SUPERCELLS. MAIN THREATS FOR SEVERE WEATHER BESIDES HEAVY RAIN WILL BE LARGE HAIL AND STRONG WINDS. IN SOUTHERN SOUTH DAKOTA...STORMS SHOULD CLOSELY FOLLOW THE 700 MB HEIGHT THETA-E RIDGE WHICH IS WHERE THE CONVECTION IS NOW FIRING. EXPECT NEARLY ALL ACTIVITY TO BE OUT OF THE CWA BY WED MORNING. HOWEVER STORMS WILL ONCE AGAIN DEVELOP OVER NORTHEASTERN WYOMING AND THE BLACK HILLS WITH DIURNAL HEATING AND LINGERING MOISTURE. NOT SURE HOW FAR EAST THESE STORMS WILL MOVE SO HAVE LEFT POPS OUT AT THIS TIME...BUT A WEAK IMPULSE EMBEDDED IN THE FLOW MAY KEEP SOME SHOWERS/STORMS OVER THE HIGHER TERRAIN AFTER MIDNIGHT. UPPER RIDGE QUICKLY REBUILDS...THUS EXPECT A WARMING TREND IN THE TEMPERATURES. TRIPLE DIGITS WILL RETURN ON THURSDAY AND ESPECIALLY FRIDAY AS THE RIDGE AXIS IS CENTERED OVER THE CWA. EXTENDED... UPPER LEVEL RIDGE WILL REMAIN STRONG OVER THE NORTHERN AND CENTRAL HIGH PLAINS FRIDAY...THEN BEGIN TO WEAKEN AND SHIFT SLOWLY SOUTHEASTWARD OVER THE WEEKEND. HOT CONDITIONS CAN BE EXPECTED ON FRIDAY...WITH TRIPLE DIGIT HIGHS OVER MUCH OF THE WESTERN AND CENTRAL SD PLAINS. CHANCES FOR THUNDERSTORMS WILL INCREASE OVER THE WEEKEND AS THE RIDGE WEAKENS AND ALLOWS WEAK UPPER LEVEL DISTURBANCES TO PASS THROUGH THE FORECAST AREA. WILL CONTINUE WITH DAILY CHANCES FOR THUNDERSTORMS OVER AT LEAST PORTIONS OF THE AREA THROUGH THE EXTENDED PERIOD. DAILY MAX TEMPERATURES AT LEAST IN THE 90S WILL CONTINUE INTO EARLY NEXT WEEK. AVIATION...18Z TAF UPDATE SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE ACROSS THE AREA THROUGH TONIGHT. MVFR CONDITIONS...ALONG WITH THE THREAT FOR HAIL AND GUSTY WINDS...CAN BE EXPECTED WITH THE STRONGER STORMS. && .UNR WATCHES/WARNINGS/ADVISORIES... SD...NONE. WY...NONE. && SHORT TERM...MLS LONG TERM....13 AVIATION...JOHNSON
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RAPID CITY SD 123 PM MDT TUE JUL 17 2012 SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058- 071-181300- HARDING-PERKINS-BUTTE-NORTHERN MEADE CO PLAINS-ZIEBACH- NORTHERN BLACK HILLS-NORTHERN FOOT HILLS-RAPID CITY- SOUTHERN FOOT HILLS-CENTRAL BLACK HILLS-SOUTHERN BLACK HILLS- CUSTER CO PLAINS-PENNINGTON CO PLAINS-HAAKON-FALL RIVER-SHANNON- JACKSON-BENNETT-MELLETTE-TODD-TRIPP-STURGIS/PIEDMONT FOOT HILLS- SOUTHERN MEADE CO PLAINS-HERMOSA FOOT HILLS-NORTHERN CAMPBELL- SOUTHERN CAMPBELL-WESTERN CROOK-WYOMING BLACK HILLS-WESTON- NORTHEASTERN CROOK- 123 PM MDT TUE JUL 17 2012 /223 PM CDT TUE JUL 17 2012/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND NORTHEASTERN WYOMING. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND EVENING. SOME STORMS MAY BECOME SEVERE...WITH LARGE HAIL AND DAMAGING WINDS. ALSO WITH SUFFICIENT MOISTURE IN PLACE...SOME STORMS WILL PRODUCE LOCALIZED HEAVY RAINFALL. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY A CHANCE OF THUNDERSTORMS EXISTS WEDNESDAY...AND AGAIN THIS WEEKEND...BUT AT THIS TIME...WIDESPREAD SEVERE WEATHER IS NOT EXPECTED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS POSSIBLE THIS AFTERNOON AND EVENING. JC
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
551 PM MDT TUE JUL 17 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0400 PM TSTM WND DMG 7 NE ROZET 44.36N 105.10W
07/17/2012 CAMPBELL WY EMERGENCY MNGR
STRAIGHT LINE WINDS CAUSED A PORTION OF A ROOF ON A HOUSE
TO BE PEELED UP AT THE EVES. ALSO DAMAGE TO A SHOP WITH
ONE WALL BOWED OUT 6 TO 8 INCHES. BOTH BUILDINGS WERE
NEWER FRAME BUILT CONSTRUCTION.
&&
SMITHPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
554 PM MDT TUE JUL 17 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0400 PM TSTM WND DMG 5 ENE ROZET 44.32N 105.11W
07/17/2012 CAMPBELL WY EMERGENCY MNGR
18 INCH COTTONWOOD TREE TRUNK SNAPPED.
&&
SMITHSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RAPID CITY SD 600 PM MDT TUE JUL 17 2012 SDZ012-025-WYZ057-071-180100- BUTTE SD-NORTHEASTERN CROOK WY-NORTHERN FOOT HILLS SD-WYOMING BLACK HILLS WY- 600 PM MDT TUE JUL 17 2012 ...SIGNIFICANT WEATHER ADVISORY FOR EASTERN CROOK...NORTHWESTERN LAWRENCE AND SOUTHWESTERN BUTTE COUNTIES UNTIL 700 PM MDT... AT 554 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 5 MILES NORTH OF BEULAH...OR 11 MILES SOUTHWEST OF DOWNTOWN BELLE FOURCHE...MOVING NORTHEAST AT 20 MPH. HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... DOWNTOWN BELLE FOURCHE... FRUITDALE... BELLE FOURCHE RESERVOIR... NISLAND... NEWELL... THIS INCLUDES INTERSTATE 90 BETWEEN SOUTH DAKOTA MILE MARKERS 1 AND 5... THIS INCLUDES INTERSTATE 90 BETWEEN WYOMING MILE MARKERS 203 AND 207... THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. IF ON OR NEAR BELLE FOURCHE RESERVOIR...GET OUT OF THE WATER AND MOVE INDOORS OR INSIDE A VEHICLE. IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. IN ADDITION...THUNDERSTORMS CAN PRODUCE LARGE CAPSIZING WAVES...EVEN ON SMALL BODIES OF WATER. MOVE INTO DOCK AND SEEK SAFE SHELTER NOW. DON'T BE CAUGHT ON THE WATER IN A THUNDERSTORM. && LAT...LON 4500 10368 4465 10336 4450 10413 4472 10423 TIME...MOT...LOC 2359Z 235DEG 19KT 4462 10402 FRENCH/CALDERON
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
621 PM MDT TUE JUL 17 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0612 PM HAIL 3 S DEERFIELD 43.98N 103.84W
07/17/2012 E1.00 INCH PENNINGTON SD PUBLIC
&&
KPOJORLIPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
638 PM MDT TUE JUL 17 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0355 PM TSTM WND DMG 3 N ROZET 44.32N 105.19W
07/17/2012 CAMPBELL WY EMERGENCY MNGR
NORTH SIDE OF A ROOF WAS BLOWN OFF A 4 BAY SHOP. ROOF
LANDED ABOUT 200 FT AWAY FROM THE BUILDING. LOTS OF
SIDING DAMAGE ON HOMES THROUGHOUT THE AREA.
&&
SMITHSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
649 PM MDT TUE JUL 17 2012
SDZ049-180145-
TRIPP SD-
749 PM CDT TUE JUL 17 2012
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN TRIPP COUNTY UNTIL 845 PM
CDT...
AT 745 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 7 MILES NORTHWEST OF CLEARFIELD...OR 14 MILES
SOUTHWEST OF WINNER...MOVING NORTH AT 10 MPH.
HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH FREQUENT DANGEROUS LIGHTNING.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
CARTER...
WITTEN...
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
&&
LAT...LON 4319 10022 4333 10022 4343 10021 4344 10022
4347 10022 4346 9983 4316 9998
TIME...MOT...LOC 0048Z 186DEG 10KT 4326 10009
JOHNSONThe Rapid City radar (KUDX), 134 km away, was scanning. The volume nearest the first event began at 00:53 UTC.
4 thunderstorm wind. Local standard time, as filed.
Wind gusts were estimated at 60 mph.
Wind gusts were estimated at 60 mph.
The sportter estimated wind gusts at 60 mph.
Wind gusts were estimated at 60 mph.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2012Every state in 2012This day in weather historyWarnings in South Dakota, July 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 389411, 389412, 389413, 389414.